Dear Dr. Roach: My son was recently diagnosed with factor V Leiden. He has had heart issues since he was 12 (chest pain, irregular EKGs with no explanation and intermittent irregular heart rate). He has worn a heart monitor twice with no conclusive results and has done cardiac stress tests with still no answers. He had a doctor tell him it is all in his head.
Now that he has been diagnosed with the Factor V Leiden, I am wondering if it is all related. His doctor’s only instruction is to come in the next time he has a calf cramp. I’m worried about this cavalier response and am concerned it will be at the expense of my son’s health. I would like to be more proactive. Are there lifestyle changes he could be making that will improve his health? He is very fit and he eats well, but maybe there are specific nutritional changes he could make that will help him avoid blood clots.
Factor V is a blood-clotting factor. Factor V Leiden is a specific mutation in the DNA, which is very common in the population. About 5% of white Americans have one copy of the gene with this mutation. It is much less common in Hispanic, Black, Asian or Native American people.
The factor V Leiden mutation prevents factor V from responding to protein C, a natural anticoagulant. The effect is to put people with this mutation at higher risk for abnormal blood clotting, such as a deep venous thrombosis or blood clots in the lung (pulmonary embolism).
However, a recent study showed that the factor V Leiden mutation is not associated with an increased risk for heart attack, stroke or cardiovascular death. I don’t think your son’s heart issues have had anything to do with his factor V Leiden, unless he has been having blood clots since age 12, which would be distinctly unusual.
In a person with no personal or family history of abnormal blood clotting, those with factor V Leiden mutations are not treated differently from anyone else and do not require special precautions to prevent clotting.
I would caution my colleagues against making a suggestion that a person’s symptoms are “all in their head.” Many years of medical practice have taught me that there’s a great deal about the human body in health and disease that we do not yet understand. A little humility and willingness to listen to the patient can go a long way. “I believe you, but I don’t know what’s causing your symptoms” might often be a more honest way of answering.
Dear Dr. Roach: Can losing weight eliminate the need for blood pressure medication? Or at least reduce the required doses?
Excess weight often exacerbates blood pressure control, so it is fairly common that if a person loses weight and keeps it off, medication doses can be lowered while still keeping the blood pressure well controlled. However, it has not been my experience that a person can always come off all blood pressure medications entirely, even when the weight loss has been substantial.
Blood pressure tends to go up as we get older, so a person who got off medications after weight loss might still need to go back on later as they get older.
Weight loss can make major improvements in cholesterol and blood sugar, and often improves arthritis symptoms. Apart from these, losing weight by itself has surprisingly few health benefits, compared with eating a good diet and exercising regularly. Put the emphasis on the behavior change, not the results on the scale.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu